Kentucky, 2004

Flash Flood in Kentucky, January 2, 2004

January 2, 2004 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 5:31 AM EST, 59 minutes earlier.

Area forecast discussion, Jan 2, 5:31 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EST FRI JAN 2 2004

.DISCUSSION...

AREA UNDER THE INFLUENCE OF A COUPLED JET...BOTH RR AND LF REGIONS
OF JET...WITH A SUBTROPICAL FEED. THIS IS A CLASSIC HEAVY RAIN
MAKER. PLENTY OF ISENTROPIC LIFT AND PVA TO ADD SOME THUNDER IN FOR
GOOD MEASURE. WENT 100 POPS THROUGH EARLY AM...ITS RAINING OUTSIDE.
EXPECT RAIN TO SUBSIDE THROUGH THE DAY...MAY EVEN SEE A BREAK IN
PRECIP LATER TODAY. BUT WILL NOT LAST LONG AS FRONTAL BOUNDARY
MARCHES INTO OHIO VALLEY OVERNIGHT...PROVIDING THE AREA WITH LIKELY
POPS THROUGH MOST OF THE WEEKEND. WITH ALL THE RAIN THAT IS
EXPECTED...PROBABLY WISE TO KEEP A CLOSE EYE ON MINOR FLOODING
PROBLEMS. FLS OUT FOR PORTIONS OF CWA THIS MORNING.

OVERALL NOT MUCH CHANGE TO GRIDS...JUST SOME SLIGHT ADJUSTMENTS FOR
TEMPS. EXPECTED A SMALLER DIURNAL RANGE FOR TEMPS...WITH RAIN AND
CLOUDS...HOWEVER STAYED CLOSE TO GUIDANCE. MAIN EXCEPTION WAS FOR
SUNDAY TIME FRAME AS TEMPS LOOK JUST A TAD TOO WARM FOR THE AMOUNT
OF CLOUDS AND PRECIP EXPECTED.

BIGGEST QUESTION IN MODEL RUNS IS HOW FAR SOUTH FRONTAL BOUNDARY
WILL PUSH BEFORE STALLING UNDER THE INFLUENCE OF WAVE OF LOW
PRESSURE THAT DEVELOPS ALONG THE BOUNDARY TO SOUTHWEST ON SUNDAY.
GFS IS STRONGER WITH WAVE THAN ETA...BUT FURTHER NORTH WITH
BOUNDARY. NATIONAL GUIDANCE SUGGESTS GOING WITH GFS STRENGTH AND ETA
POSITION OF BOUNDARY. TRIED TO STAY CLOSE TO THIS CONCEPT...WHICH
PLACES BOUNDARY ACROSS MIDDLE OF CWA ON SUNDAY. WENT WITH HEAVIEST
POPS EITHER SIDE AND ALONG THIS BOUNDARY.

INTRODUCED A SLIGHT CHANCE FOR THUNDER ON SUNDAY WITH SOUNDINGS
HINTING AT A LITTLE BIT OF INSTABILITY. ALSO KEPT MENTION OF SNOW
SHOWERS FOR MONDAY AS MODEL INDICATES PRECIP MAY CHANGE OVER BRIEFLY
BEFORE ENDING.

&&

.PREVIOUS DISCUSSIONS...

1030 PM EST THU JAN 1 2004

03Z SFC ANALYSIS SHOWS HIGH PRESSURE RETREATING OFF TO THE SOUTHEAST
WHILE BROAD LOW PRESSURE IS DOMINATING THE UPPER MIDWEST. A WAVY
WARM FRONT AHEAD OF THIS LOW IS SWEEPING TOWARD EAST KENTUCKY. THIS
FRONT WILL SCOUR OUT THE DRIER AIR AND QUICKLY MOISTEN UP OUR
ENVIRONS WITH A LARGE AREA OF SHOWERS ROLLING IN HERE AROUND
MIDNIGHT. THIS TIMING MATCHES UP WITH THE ZONES BUT WILL NEED TO ADD
A SMALL CHANCE OF THUNDER BASED ON CURRENT LIGHTNING CHART. UPDATED
GRIDS AND WEB GRAPHICS OUT SHORTLY...TEXT ZONES ALREADY OUT.

&&

443 PM EST THU JAN 1 2004

FRONTAL BOUNDARY HAS PUSHED WELL NORTH OF THE AREA THROUGH THIS
AFTERNOON. WARM SECTOR AIR WILL GRADUALLY MOISTEN UP THE ATMOSPHERE
OVERNIGHT. AN ENTERING S/W COMBINED WITH A JET STREAK AS WELL AS
SOME ISENTROPIC LIFT WILL ALLOW A NICE SWATH OF RAIN TO DEVELOP AND
MOVE TOWARDS THE CWA AFTER 06Z. THIS SHOULD LAST INTO THE MORNING
HOURS...BEFORE DYNAMICS LEAVE AND ISENTROPIC LIFT RELAXES SOMEWHAT.
A LULL IN THE ACTIVITY WILL OCCUR THROUGH FRIDAY NIGHT...BEFORE
FRONTAL BOUNDARY RETURNS FROM THE NORTHWEST AND HANGS IN THE
VICINITY. MODELS ARE IN DECENT AGREEMENT ON HANGING THE FRONTAL
BOUNDARY UP SLIGHTLY NORTH OF THE OHIO RIVER. UNSEASONABLY MILD AS
WELL AS MOIST AIR WILL SET UP ACROSS THE AREA BEFORE A DEVELOPING
LOW PRESSURE SYSTEM SLINGS THE COLD FRONT THROUGH SUNDAY NIGHT.
WHILE TIMING OF WAVES WILL BE DIFFICULT TO PINPOINT...AN OVERALL
CLOUDY AND SHOWERY FORECAST IS IN THE CARDS...WITH THE HIGHER POPS
CONCENTRATED CLOSEST TO THE FRONTAL BOUNDARY. FOR NOW...HIGHEST QPF
REMAINS ALONG THE OHIO RIVER...SO HYDRO PROBLEMS AT THIS POINT LOOK
SLIM...HOWEVER IF FRONTAL BOUNDARY WERE TO SET UP FURTHER
SOUTH...SOME CONCERN WOULD BE WARRANTED.

EXTENDED...DEPENDING ON THE PROGRESSION OF THE COLD FRONT...COLDER
AIR COULD WORK ITS WAY IN BEFORE MOISTURE AXIS EXITS. WILL CONTINUE
TO MENTION SNOW AS A POSSIBILITY. COOLER HIGH PRESSURE WILL THEN
CONTROL UNDER A MORE ZONAL FLOW PATTERN. GFS TRIES TO BRING A MINOR
S/W THROUGH AS CANADIAN VORTEX DAMPENS AND HEADS EAST...HOWEVER WITH
LACK OF MOISTURE IN THE BOUNDARY LAYER...HAVE KEPT EXTENDED DRY FOR
NOW AFTER MONDAY.

&&

1037 AM EST THU JAN 1 2004

WILL INTRODUCE A SMALL CHANCE FOR SHOWERS THIS AFTERNOON ACROSS THE
WESTERN HALF OF THE FORECAST AREA...AS SHOWERS ARE ALREADY BREAKING
OUT ACROSS CENTRAL TN INTO WESTERN KY (DESPITE SFC DEWPOINTS ONLY IN
THE 30S) WHERE STRONG 850MB MOISTURE ADVECTION IS TAKING PLACE.
THE MOISTURE ADVECTION MOVES INTO EASTERN KY BY 21Z. ONLY OTHER
CHANGE WILL BE TO REMOVE AFTERNOON WORDING OF WIND DIRECTION CHANGE.

&&

517 AM EST THU JAN 1 2004

HIGH PRESSURE AT THE SURFACE...TO THE SOUTH AND EAST OF THE AREA
WILL BEGIN TO RETREAT...WITH THE ONSET OF THE AREAS NEXT RAINMAKER.
BY THIS AFTERNOON...A WARM FRONTAL BOUNDARY WILL BE STRETCHED WEST
TO EAST TO THE NORTH OF THE CWA...ASSOCIATED WITH LOW OVER MISSOURI.
BY LATE TONIGHT...LIFT IN THE WARM SECTOR WILL TRIGGER THE ONSET OF
RAIN...FIRST OVER THE NORTHERN HALF OF THE CWA...SPREADING SOUTH
THROUGH DAWN. WENT ON THE DEFINITE SIDE OF THE POPS FENCE...WITH AVN
AND ETA MOS POPS ANYWHERE FROM 81 TO 98 FOR THE CWA FOR THE TONIGHT
PERIOD...GOOD MODEL OUTPUT QPF COVERAGE...AND PLENTY OF OMEGA PLUS
MOISTURE TO WORK WITH BESIDES THAT...FEEL CONFIDENT WITH THIS
SOLUTION.

THROUGH THE WEEKEND...MORE FOCUSED SFC SYSTEM EMERGES...AND BY EARLY
SUNDAY MORNING...WARM FRONT STRETCHED ACROSS THE CWA...MEETS UP
WITH PLENTIFUL JET LEVEL DIVERGENCE...AND GOOD PW...FOCUSING 6 HR
QPFS OF OVER 1 INCH TO EMERGE IN GFS OUTPUT. ALTHOUGH MAIN FORCING
ONLY SKIRTS THE NORTHERN FRINGE OF THE CWA...EFFECTING LMK AND ILN
MORE THAN OUR CWA...FEEL THAT THIS IS DEFINITELY A FEATURE WORTH
WATCHING IN FUTURE RUNS. A MORE SOUTHERLY TRACK TO THE SFC
LOW...COULD SPELL RAINFALL AMOUNTS OF A BIT MORE CONCERN OVER THE
JKL CWA.

ADJUSTED TEMPS PER NEW MOS GUIDANCE/ENV ADJUSTMENTS...BUT NO GREAT
REVELATIONS IN THE NEW FORECAST PACKAGE...ASIDE FROM BACKSIDE OF THE
AFORE MENTIONED LATE WEEKEND SYSTEM. BEHIND COLD FRONT LATE SUN INTO
EARLY MON...TEMPERATURES LOOK AS THOUGH THEY SHOULD BE WARM ENOUGH
AT THE SFC TO MEAN RAINFALL FOR A MAJORITY OF THE CWA...WITH THE
NORTHWEST POSSIBLY SEEING SNOW SHOWERS OR RAIN SHOWERS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.

&&

RAY/HYSELL
Hazardous weather outlook, Jan 2, 5:00 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EST FRI JAN 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
500 AM EST FRI JAN 2 2004

...RAIN LIKELY THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE OF THUNDERSTORMS TODAY. THE ENTIRE OUTLOOK AREA
CAN EXPECT RAIN TODAY. WHILE MAJOR FLOODING IS NOT EXPECTED...THE
PERSISTENT RAINFALL MAY CAUSE SOME PROBLEMS FOR LOW LYING AREAS OR
AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE ENTIRE
OUTLOOK AREA CAN EXPECT PERIODS OF RAINFALL THROUGH THE WEEKEND.
WHILE MAJOR FLOODING IS NOT EXPECTED...ANY PERSISTENT RAINFALL MAY
CAUSE SOME PROBLEMS FOR LOW LYING AREAS OR AREAS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

RAY/HYSELL

The radar

The Jackson,KY radar (KJKL), 72 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
January 2, 6:30 AM EST to 9:30 AM EST
Where
Montgomery County, Mt Sterling
Reported by
LAW ENFORCEMENT
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Water was over United States Highway 460 at Town Branch Road. Water was also over the road at Hinkston Pike and West Locust Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382386.